DMARDs and Horrible Psychiatric/Mood Altering Side Effects

I was put on hydroxychloroquine (HCQ) for my osteoarthritis with full body joint pain. At the time, I was 60 and had only finished 8 years of menopause. I was an emotional train wreck with it, to include the crying, screaming, sadness and the whole realm of emotions. For me, HRT was not an option because of having 2 aunts with breast cancer.

Side effects of hydroxychloroquine

Within 3 months of the HCQ, I thought I was starting the menopause roller coaster all over again so I took 5HTP which saved the marriage the first time. Unfortunately it didn't help so I dealt with the sanity swings, not even thinking it could be the HCQ as it felt exactly the same with my emotions, just without the hot flashes. There were no side effects of emotional instability, but I didn't go to the GP nor did my rheumatologist enquire in-depth about the emotional symptoms, despite me telling him.

Switching DMARDs

Because there was no decrease in my pain levels, after a year, my rheumatologist and I decided to change the DMARD to sulfasalazine (SSZ). Within 3 months, I was so incredibly angry for no reason - screaming and needing to release the anger. I felt like I wanted to crash the car. This was to the point of actually getting INTO the car, starting the engine, and putting it in gear. Instead, I went into the house and threw eggs and drinking glasses.

Emotional side effects

After 6 months of this, I saw my GP. She said I was depressed, it wasn't the new medication, and put me on an antidepressant. That took away all emotions of everything. After 6 weeks of the antidepressant, I felt sort of ok, but had to stop that drug due to the unusual side effect of retaining water. I had gained over a stone and a half and my face looked like a hamster. By now, the SSZ was helping with the pain.

Fast forward to being sexually harassed at work and having this person tell lies about me by manipulating situations. After 9 months of taking the medication, I told the other nurse I'd punch her if she touched me again. This time it was more than her hand on my hip- she actually assaulted me on the shoulder and then lied about it. This was on CCTV, but no one actually looked at the full footage.

The anger kicked in

At 15 months on the medication and being on suspension from work while an "investigation" took place, I took a hammer and pounded the patio slabs because my anger was so out of control. My husband was looking at me like I was a complete wacko! The next day I threw out all of the sulfasalazine, told my rheumatologist what I had done and this time he agreed.

The emotional side effect isn't indicated

There is no indication of this side effect in the BNF. Later, I did find anecdotal article about anger and aggression while on SSZ on-line. Within two weeks of being off the drug, the anger started to subside and it took 6 months to feel normal.

I lost my job because of this experience

All total, I was on DMARDS for 2 and a half years. I took my employer to the Tribunal, but the private hospital company had so much more money than I had and at 3 years, had to drop the Tribunal. As a nurse, my professional registration body supported my and there is not mark on my record. Thank heavens, but I had already lost my job as the anger isn't listed as a side effect. Despite my medical records and my GP and rheumatologist, the case studies just aren't there. These side effects were reported to the MHRA and to Pfizer, the manufacturer.

Be VERY VERY careful with this medication. My consultant now warns his patients about any emotional changes. Mental health changes may effect 0.01% of patients, and while it really helped the pain, it made menopause seem like a party.

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The RheumatoidArthritis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.